Hail, McIntosh
- When
- May 3, 1:40 AM CST to 1:43 AM CST
- Where
- McIntosh County, Ashley
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.030, -99.370
A strong thunderstorm moving across south central North Dakota produced large hail over McIntosh County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong thunderstorm moving across south central North Dakota produced large hail over McIntosh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 2, 11:06 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1206 AM CDT THU MAY 3 2012 .DISCUSSION... QUICK UPDATE TO FRESHEN UP THE FORECAST THROUGH 12 UTC. SEVERE CONVECTION HAS EXITED THE CWA INTO SOUTHEAST NORTH DAKOTA. HOWEVER...STEEP MID LEVEL LAPSE RATES WITH A POTENT...COMPACT DISTURBANCE NOW ENTERING SOUTHWEST NORTH DAKOTA HAS LEAD TO REDEVELOPMENT ACROSS THE SOUTHWEST AS OF 0430 UTC. DO EXPECT ISOLATED TO SCATTERED CONVECTION FOR NEARLY ALL AREAS THROUGH 12 UTC...THE EXCEPTION BEING THE SOUTHWEST AFTER 06 UTC WITH SUBSIDENCE IN THE WAKE OF THE SHORTWAVE. HOWEVER...WITH MUCH OF THE ATMOSPHERE ALREADY WORKED OVER...DO NOT EXPECT ADDITIONAL SEVERE WEATHER TONIGHT. ADDED A PATCHY DENSE FOG MENTION TO ALL AREAS ACROSS THE SOUTHERN PORTIONS OF THE CWA THAT WERE IMPACTED BY CONVECTION THIS EVENING. WITH WINDS BECOMING LIGHT AND INCREASING BREAKS IN THE CLOUDS WILL HAVE TO MONITOR TRENDS AS A DENSE FOG ADVISORY MAY NOT BE OUT OF THE QUESTION BY MORNING. ALSO ISSUED A FROST ADVISORY FOR MUCH OF WESTERN NORTH DAKOTA WITH 30S DEWPOINTS ARE ALREADY IN PLACE WITH CLEARING SKIES AND LIGHT WINDS. && .AVIATION... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF THE NIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. HOWEVER...TIMING ANY IMPACTS TO THE TERMINALS WILL BE DIFFICULT. PATCHY DENSE FOG MAY BE A THREAT AT KBIS AND KJMS WHICH RECEIVED RAINFALL EARLIER THIS EVENING AND WILL LIKELY ADD A MENTION TO THE 06 UTC TAFS. && .BIS WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING FOR NDZ001-002-009-010-017-018-031>033-040-041-043-044. && SHORT TERM...AYD AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1211 AM CDT THU MAY 3 2012 NDZ003>005-011>013-019-021-040515- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-MCLEAN- 1211 AM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN NORTH DAKOTA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009-010-017-018-031>033-040515- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK- 1211 AM CDT THU MAY 3 2012 /1111 PM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR WESTERN NORTH DAKOTA TONIGHT. A FROST ADVISORY IS ALSO IN EFFECT FOR FAR WESTERN NORTH DAKOTA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ020-022-023-025-034>037-040>048-050-051-040515- OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 1211 AM CDT THU MAY 3 2012 /1111 PM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT. PATCHY DENSE FOG IS ALSO POSSIBLE ACROSS ALL OF SOUTHERN NORTH DAKOTA WITH PATCHY FROST ACROSS THE SOUTHWEST. A FROST ADVISORY IS ALSO IN EFFECT FOR FAR WESTERN NORTH DAKOTA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 906 PM CDT WED MAY 2 2012 NDZ042-044-045-030245- ADAMS ND-GRANT ND-SIOUX ND- 806 PM MDT WED MAY 2 2012 ...THUNDERSTORMS WERE MOVING ALONG THE NORTH DAKOTA AND SOUTH DAKOTA BORDER EAST OF HETTINGER NORTH DAKOTA... AT 800 PM MDT...THUNDERSTORMS WERE MOVING ALONG THE DAKOTAS BORDER NEAR HAYNES...TOWARD LEMMON...THUNDER HAWK...AND KELDRON...AT ABOUT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS AS THEY MOVE ALONG THE BORDER THROUGH SOUTHERN ADAMS...GRANT...AND SIOUX COUNTIES. AS THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER INSIDE. JP MARTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND GST 25 E WISHEK 46.26N 99.03W
05/02/2012 E60 MPH MCINTOSH ND PUBLIC
STRONG THUNDERSTORM WINDS BLEW OVER A BASKETBALL HOOP
CEMENTED INTO THE GROUND. REPORT RELAYED BY MEDIA.
&&
NHEINERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 941 PM CDT WED MAY 2 2012 NDZ034-042-045-030315- GRANT ND-MORTON ND-SIOUX ND- 841 PM MDT WED MAY 2 2012 ...THUNDERSTORMS WERE MOVING THROUGH GRANT AND SIOUX COUNTIES OF NORTH DAKOTA... AT 836 PM MDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM HEIL NORTH DAKOTA TO NEAR KELDRON SOUTH DAKOTA...AND WERE MOVING EAST AT NEARLY 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE HEIL...LEITH... CARSON...LARK...ST. GERTRUDE...AND RALEIGH. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR RADIO AND TV STATIONS FOR ADDITIONAL INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. JP MARTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND GST FULLERTON 46.17N 98.43W
05/02/2012 E60 MPH DICKEY ND TRAINED SPOTTER
ALSO HAS PEA SIZE HAIL. EVENT ONGOING AT THE TIME OF
THIS REPORT TRANSMISSION.
&&
JP MARTINPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1127 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL S HAYNES 45.97N 102.47W
05/02/2012 E0.88 INCH ADAMS ND LAW ENFORCEMENT
HAIL REPORTED FROM THE SOUTH DAKOTA STATE LINE ALONG
HIGHWAY 12 TO HAYNES.
0805 PM TSTM WND GST 3 S LINTON 46.22N 100.25W
05/02/2012 M64 MPH EMMONS ND AWOS
0832 PM HAIL N JAMESTOWN 46.91N 98.71W
05/02/2012 E0.75 INCH STUTSMAN ND LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED MARBLE SIZE HAIL WITH THE
LAGEST HAILSTONE THE SIZE OF PENNIES. SOUTHEAST PART OF
JAMESTOWN.
0837 PM HAIL NAPOLEON 46.51N 99.77W
05/02/2012 E0.75 INCH LOGAN ND TRAINED SPOTTER
WINDS GUSTING TO 30 MPH. BOTH HAIL AND WIND ONGOING AT
842 PM CDT.
0845 PM HAIL E WISHEK 46.26N 99.56W
05/02/2012 M1.00 INCH MCINTOSH ND LAW ENFORCEMENT
1 INCHE HAIL 835 PM TO 845 PM. HAIL RANGED FROM PENNY
SIZE TO QUARTER. HAIL WOULD COME AND GO. MCINTOSH COUNTY
DEPUTY.
0900 PM HAIL NE NAPOLEON 46.51N 99.77W
05/02/2012 M0.75 INCH LOGAN ND TRAINED SPOTTER
PENNY SIZE HAIL REPORTED FOR 5 MINUTES BETWEEN 840-845
PM CDT. RAINFALL 0.20 WINDS 30 MPH.
0907 PM TSTM WND GST 25 E WISHEK 46.26N 99.03W
05/02/2012 E60 MPH MCINTOSH ND PUBLIC
STRONG THUNDERSTORM WINDS BLEW OVER A BASKETBALL HOOP
CEMENTED INTO THE GROUND. REPORT RELAYED BY MEDIA.
1011 PM TSTM WND GST FULLERTON 46.17N 98.43W
05/02/2012 E60 MPH DICKEY ND TRAINED SPOTTER
ALSO HAS PEA SIZE HAIL. EVENT ONGOING AT THE TIME OF
THIS REPORT TRANSMISSION.
&&
NHEINERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 234 AM CDT THU MAY 3 2012 NDZ050-051-030830- DICKEY-MCINTOSH- 234 AM CDT THU MAY 3 2012 ...SPECIAL WEATHER STATEMENT... AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL MCINTOSH COUNTY...MOVING EAST AT 45 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MERRICOURT BY 310 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TM
The Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 07:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372216.